Cardiogenic shock complicates successful treatment of refractory thrombotic thrombocytopenia purpura with rituximab.
BACKGROUND: Treatment of thrombotic thrombo-cytopenia purpura (TTP) with daily therapeutic plasma exchange (TPE) may be accompanied by a variety of adjunctive interventions including most recently rituximab. Rituximab, a murine and human monoclonal antibody directed against CD20 antigen on B lymphocytes, is primarily used for treatment of non-Hodgkin's lymphomas. Because of severe and fatal infusion reactions including heart failure, rituximab carries a boxed warning. CASE REPORT: A 20-year-old female presented with TTP. She underwent 17 daily (1 day skipped) TPE. Her platelet (PLT) count reached 150 x 10(9) per L and then gradually declined to 36 x 10(9) per L despite continuing TPE. Because of the refractory behavior of her disease, rituximab was administered. After the rituximab infusion, she developed a nonproductive cough which progressed to a productive cough, acute respiratory failure, chest pain, and hypotension and was moved to intensive care for management of biventricular cardiogenic shock (ejection fraction was 5%-10%). Once stable in the intensive care unit, TPE was resumed. Her PLT count reached 241 x 10(9) per L, and her lactate dehydrogenase decreased to normal after four TPEs. Her heart failure completely resolved and she was discharged. Rituximab was added to her medical record as a drug allergy. CONCLUSION: Refractory TTP has been reported to respond favorably to rituximab when used as an adjunct. Interventions, however, can also carry significant risk as illustrated by the cardiogenic shock in our patient. Use of rituximab for refractory TTP should follow a careful assessment of benefits.
Millward, PM; Bandarenko, N; Chang, PP; Stagg, KF; Afenyi-Annan, A; Hay, SN; Brecher, ME
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)